There are a number of observations supporting our contention that the recurrent cardiotoxicity was due to bupivacaine1 rather than hypokalemia as suggested by Krishnan and Raw.2 First, the onset of the recurrent dysrhythmia was acute and did not progressively worsen as would be expected if hypokalemia were the root cause of the problem. Furthermore, we were infusing potassium and magnesium at 20 mmol and 1 g/h, respectively, from when the (serum) hypokalemia was detected. Second, the dysrhythmia was not the only sign of local anesthetic toxicity. The paroxysms of ventricular tachycardia were accompanied by a 50 mm Hg decrease in systolic arterial pressure and a significant increase in central venous pressure (approximately 5 mm Hg). These observations and the favorable hemodynamic response to an increase in the rate of the inotropic infusion suggested depression of myocardial function. Third, Weinberg’s accompanying editorial indicates that recurrence of bupivacaine cardiotoxicity has been observed during animal experiments investigating lipid emulsion therapy.3–5
Fourth, other than the fractured humerus, the patient was well. Although not impossible, it is highly improbable to have had pancreatitis or severe preexisting electrolyte abnormalities in an otherwise clinically normal patient without a history of alcohol abuse. Furthermore, the serum potassium and magnesium concentrations were normal within 2 h of admission to the intensive care unit.
In conclusion, we find little evidence to revise our original contention that the recurrent dysrhythmia reflected a recurrence of bupivacaine cardiotoxicity. Careful review reveals no evidence of preexisting electrolyte abnormalities or organ pathology in this patient. The low dose of insulin administered was intended to control hyperglycemia and not to treat bupivacaine cardiotoxicity. Although hypokalemia may have aggravated the dysrhythmias, we view the second episode accompanied by hypotension as secondary to recurrence of bupivacaine cardiotoxicity.
Andrew Ian Levin, MBChB, DA(SA), MMed (Anes), FCA, PhD
Peter C. Marwick, MBChB, DA(SA)
Andre R. Coetzee, MBChB, PhD, MMed (Anes), FFA (SA), FFARCS, MD, Ph
Department of Anesthesiology and Critical Care, University of Stellenbosch and Tygerberg Academic Hospital, South Africa, email@example.com
1. Marwick PC, Levin AI, Coetzee AR. Recurrence of cardiotoxicity after lipid rescue from bupivacaine-induced cardiac arrest. Anesth Analg 2009;108:1344–6
2. Krishnan S, Raw R. Recurrence of local anesthetic cardiac toxicity, or hypokalemia? Anesth Analg 2009;109:1705
3. Weinberg GL. Limits to lipid in the literature and lab: what we know, what we don’t know. Anesth Analg 2009;108:1062–4
4. Stehr SN, Ziegeler JC, Pexa A, Oertel R, Deussen A, Koch T, Hübler M. The effects of lipid infusion on myocardial function and bioenergetics in l-bupivacaine toxicity in the isolated rat heart. Anesth Analg 2007;104:186–92
5. Levsky ME, Miller MA. Cardiovascular collapse from low dose bupivacaine. Can J Clin Pharmacol 2005;12:e240–5